• 28
    Jan
  • A Case of Methotrexate-induced Bullous Acral Erythema: DISCUSSION

Chemotherapy-induced acral erythema (CIAE) is a localized cutaneous reaction to chemotherapeutic agents administered in patients with either hema- tologic malignancies or solid tumors. It is charac­terized by symmetrical, well-demarcated, painful erythema on the palms and soles which may pro­gress to bullae formation and desquamation. Occa­sionally extension to periungual areas and over the dosa of the hands and feet is observed. It usually occurs between 1 day and 3 weeks after the start of chemotherapy, and most cases are resolved within 1 to 2 weeks with desquamation of the skin followed by reepithelization. The histopathologic findings seen in CIAE include spongiosis, necrotic keratinocytes, nuclear pleomorphism, vacuolar changes and subepidermal bullae. It appears to be a dose-dependent, toxic reaction caused by chemo- therapeutic agents, but the pathogenesis remains unknown. Subsequent direct toxicity of the agent to the eccrine gland excretion has been proposed as a mechanism for the acral erythema. Morrell et al. reported that the occurrence of CIAE was dependent on the dose rate, implying not only the accumulated dose of drugs administered but the amount of drugs administered over time. Dimi­nished elimination of chemotherapeutic agents may be a potential risk factor for the development of bullous variant acral erythema. Although excretion of the methotrexate in our case was not delayed, he had completed his 2nd cycle of chemotherapy at the out-patient clinic with insufficient hydration. Moreover, he was hospitalized for insufficient hydra- tion, and completed 5 additional courses of MACOB-B without recurrence of the lesions. Therefore, the dehydrated state may be another potential risk factor.

Multiple chemotherapy agents have been impli­cated, including 5-fluorouracil, cytosine arabinoside, doxorubicin, methotrexate, paclitaxel, mercapto- purine, cyclophosphamide, mitotane, hydroxyurea, etoposide, docetaxel and taxol. CIAE with bullous reaction in relation to methotrexate has been reported, but is more commonly associated with cytosine arabinoside. In our case, combination and subsequent administration of multiple chemothera- peutic agents including epirubicin, cyclophospha­mide, vincristine and methotrexate may have been a more likely contribution to the development of the reaction. However, he had been in a tolerable state without any cutaneous symptom for the combination chemotherapy comprising 6 cycles of CHOP regimen including vincristin. So we do not think that vincristine would have contributed to the development of CIAE in 2nd MACOP-B regimen composed of vincristin and methotrexate. These findings suggest that methotrexate, which was newly administered, is the most probable candidate for the causative drug in our case. cialis canadian pharmacy

Online Pharmacy